South Dakota, 2017

Damaging Wind in South Dakota, August 1, 2017

August 1, 2017 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over northern Tripp County, producing wind gusts around 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over northern Tripp County, producing wind gusts around 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 1, 11:16 AM CST, 35 minutes earlier.

Area forecast discussion, Aug 1, 11:16 AM CST, 35 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1116 AM MDT Tue Aug 1 2017

.UPDATE...
Issued at 1101 AM MDT Tue Aug 1 2017

Most of the morning thunderstorms have dissipated, with one
cluster across central SD that is still expected to move into
south central SD early this afternoon. May be a few strong storms
there before it shifts into NE. Surface boundary is draped across
the CWA from east to west, and northeasterly winds are breezy
across the western SD plains. Temperatures across the cloudier
locations are still in the 70s, while sunnier places have climbed
into the 80s. Adjusted pops for current trends, and also for
latest hi-res model runs that have cut back on precip this
afternoon and early evening. Now they are showing just a few weak
showers/storms until mid-evening, when a larger complex enters
northeastern WY and passes through western SD overnight with the
stronger shortwave.

&&

.DISCUSSION...(Today Through Monday)
Issued at 335 AM MDT Tue Aug 1 2017

Strong upper ridging remains centered across the Great Basin region
with northwest flow across the northern plains. Surface high extends
from Canada into the Dakotas with northeast winds currently across
the western SD plains. KUDX radar shows weak storms across southeast
MT extending into northeast WY and northwest SD associated with a
weak wave crossing the region. A second wave now over eastern MT
will push through the CWA this morning into the early afternoon.
Storms are expected to push into the area through the morning hours.
There is still some uncertainty if it will mainly affect northwest
SD then into south central SD...or if it will be farther south
across northeast WY and the Black Hills area before pushing
east/southeast. Surface flow will become more southeasterly today as
the high pressure moves east of the CWA. Highs will be in the 80s to
low 90s. A second strong shortwave and surface low is progged the
CWA this evening or later which will bring another round of
thunderstorms...stronger than this morning. CAPE values this evening
will be in the 1000-1500 J/KG range with enough shear for some
supercell development...and perhaps splitting cells. Large hail will
be a possibility...but the higher likelihood will be strong winds
with the storms with DCAPE over 1200. These storms may last well
into the night into Wednesday morning as the surface low crosses
the CWA. More storms are expected to redevelop Wednesday afternoon
mainly across the western to central SD plains as a cold front
crosses the area on the backside of the surface low with a few
severe storms again possible.

Drier and cooler weather is expected Thursday with highs in the 70s.
Another wave and surface low will cross the CWA Friday and resulting
in storms late in the day...likely affecting more of central SD than
the western portions of the CWA. Aside from a few isolated storms
developing, the weekend is looking to be dry with highs in the
80s.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Wednesday Afternoon)
Issued At 510 AM MDT Tue Aug 1 2017

An isolated shower or storm is possible this afternoon across
southwest and south central South Dakota. For tonight, scattered
thunderstorms will redevelop early this evening and will continue
overnight across most of northeastern Wyoming and western South
Dakota. Isolated strong to severe thunderstorms are possible tonight
with large hail and damaging wind gusts. LCL MVFR CIGS are possible
near any showers or thunderstorms, otherwise VFR conditions will
prevail.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

Update...Pojorlie
DISCUSSION...13
AVIATION...MLS
Hazardous weather outlook, Aug 1, 5:18 AM CST, 6 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
518 AM MDT Tue Aug 1 2017

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-021300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
518 AM MDT Tue Aug 1 2017 /618 AM CDT Tue Aug 1 2017/

This Hazardous weather outlook is for western South Dakota and
Northeastern Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms will occur this morning and again this
afternoon and tonight. Isolated severe thunderstorms are expected,
mainly this afternoon and evening, with large hail and damaging
wind gusts possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of showers and thunderstorms on Wednesday.
Isolated severe thunderstorms are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

10

In the hours before

Special weather statement, Aug 1, 8:54 AM CST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Rapid City SD
854 AM MDT TUE AUG 1 2017

SDZ014-011545-
Ziebach SD-
854 AM MDT TUE AUG 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ZIEBACH COUNTY UNTIL 945
AM MDT...

At 853 AM MDT, Doppler radar was tracking a strong thunderstorm near
Dupree, moving southeast at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Eagle Butte, Dupree, South Eagle Butte, Glad Valley, Thunder Butte,
Red Elm, Iron Lightning, Intersection of Highway 63 and BIA Road 8
and Intersection of Cherry Creek and Sunnybrook Roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4531 10148 4500 10150 4499 10115 4497 10113
      4475 10114 4465 10146 4496 10175 4524 10194
      4540 10200 4542 10159
TIME...MOT...LOC 1453Z 333DEG 32KT 4504 10153

Foscato

The radar

The North Platte radar (KLNX), 187 km away, was scanning. The volume nearest the first event began at 17:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tripp

When
August 1, 11:51 AM CST
Where
Tripp County, 9.36 mi WNW of Ideal
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.600, -100.060

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704973.